Scared of Lamotrigine

Hi, I am new to this but I wonder if anyone can help. I was shocked to learn at the end of neurologist apt. that I was having seizures and told to take limotrigine. I feel all at sea as except for the wonderful web have not had any of my queries answered 'face-to-face. It seems to be quite a powerful drug and what is routine for professional is a life changer for the individual. Does anyone know if the drug might help the 'in between' problems e.g. walking, speech etc. Are there any long term negative affects, can one come off it. Generally I just more scared of the drug than the epilepsy. Does epilepsy damage the brain? I have occasional atonic 'floppy' seizures, but more frequent atypical absence frozen/conscious' seizures.

I suppose what I am asking is am I being unreasonably paranoid about the medication-scared it could 'dull' me etc and feel that no one is listening to my concerns re chaotic nature (potential to miss tabs) and existing depression and potential side effects,and just want to know what to expect and not get into worse situation.

Sorry this long winded- just part of my chaotic nature!

Thank you.

18 Replies

oldestnewest
  • Hi,

    All epilepsy meds are powerful unfortunately- they have to mess with your brain! Luckily if it's not right for you (doesn't work or has side effects) you should quite easily be able to come off and go on something else. Lamotrigine didn't work for me (although it's amazing for a lot of people) so I had to try a couple of others before one that worked.

    I also use a tablet holder with the days of the week on it and fill a few days at a time with my tablets. I find this really helps me remember to take all my doses.

    Good luck xx

  • Hi, thank you for your reply. You are right, all I can do is give it a go after having looked into it very thoroughly. What didn't help was not having any one knowledgeable face-to-face to answer my questions, but have recently been put in touch with an epilepsy nurse. I think it was the feeling of not being confident that if I encountered problems I would be listened to and I didn't feel my concerns were being addressed. But the nurse was a real tonic.

    I'll certainly use your idea of weekly pill box.

    Thank you for taking the trouble to reply. Your support has really helped me deal with this.

    A BIG THANK YOU.

  • This drug has changed my husbands life and that of our family. I can only speak for him in saying there has been no side effects of any sort.

  • Hi, thank you for giving me some positive information. I was just getting in a tizz wazz as I felt my concerns were not being addressed, as I needed to know what I might or might not have to deal with and that any problems would be dealt with.

    Fingers crossed that the drug helps me be more confident about going out and about etc. I also hope it might reduce the exhaustion and other problems, I was just worried I might get more problems than I am dealing with now, thanks.A BIG THANK YOU for your support.

  • As I have said prior my husband hasn’t had issues with this drug, however we have now linked it with a poor sleep pattern and this he is sure due to dreaming which he never did prior to taking this. They are not bad dreams, some he can remember some not but he is sure it’s that that wake him. Anybody else have these?

  • I have had well controlled JME for 11 years-- I took depakote initially which had terrible side effects for me including an ovarian cyst at the age of 14 but I've been taking lamotrigine for almost 10 years and can say that it has worked incredibly without major side-effects.

  • Hi, thank you for replying. I was/am I suppose struggling to process the fact that I have epilepsy and all the problems it was causing and was just scared I might end up with more as wasn't getting my concerns addressed by professionals. So thank you , for who knows my quality of life might become much better.

    A BIG THANK YOU for your support.

  • I can only tell you my experience! I was on lamotrigine for 16 years in total! Taking 300mg AM, 200mg PM. I was settled on it! Comfortable! My seizures - I was having them, but they were in a pattern and my suspicions on when they were to arrive were often correct. The longer I didn't have a seizure, then when it would arrive, the stronger it would be! It was like a bubble in my brain and the bigger the bubble, the bigger the bang! On the strong seizures, I would get stomach cramps and groaning. My body got adjusted to that sort of pattern. I learnt my limits and how far I could go! Psychologically, my body knew how to cope. Then one day on a regular check up with the specialist, I was told that I had to come off it! I was in shock! I had been on it for 15 years! I discovered that if I would continue taking it, then my kidneys would collapse! I had been on a very high dose! The troubles started! It took me eleven months for me to come off it! And another year for me to readjust! Normally with Lamotrigine, for every year you are on the drug, it takes a month to come off and another month for it to get out of your system! I had problems with walking and speech - the strong seizures when I just had to lie down and often rest or sleep it off! My speech was affected. But I could indicate in response. It seemed to depend on the strength of the seizure. Everyone's experience can be different. You will have to adjust, as with all drugs! Take care!

  • Thank you Monaco1 for taking the trouble to reply. Sounds like you've had a rough time. I suppose it is all a balance. I went on icliniq.com and got a very poor irresponsible, uniformed free reply. But thankfully managed to get to speak to an epilepsy nurse via my consultants secretary who answered all my questions and offered tips etc. This is what I should have had months ago after seeing consultant and him dropping the bombshell re epilepsy and the drug.

    I have given it all a lot of thought, but am going to start on it tonight after having another 'do' today and generally am hoping it will help to improve my quality of life, as it is very limited at the moment. I read that B'ham university/QE hospital did some loose research a few years ago and got some benefits with Jasmine oil aromatherapy, alongside medication. So am giving that a tentative go as well. But one has to be cautious and observant, with all that we do.

    Chatting to people such as yourself and being given your support has really helped me in this difficult time. A BIG THANK YOU.

    TMarisk

  • Hi I take 275mgs twice daily & I find no side effects. I also take zonegran 200mgs twice daily & I have no side effects.

  • Thank you for your reply, I am glad the tablets are helping. I just was getting bit frustrated. Have started now.

    Thank you

  • Just try lamotrigne and see what happens. As Amy said epilepsy tablets are very powerful as they affected your brain.

    I wouldn't recommend using the Jasmine oil at the same time as if something goes wrong you are not going to know which one to stop.

    I'm on lamotrigne and have been for 15 years, I take 275mg twice a day.

    Good luck

  • Yes you are probably right about the Jasmine oil. Have started, probably nothing to do with the drug, but have had the most seizures all types over several days. Nevertheless am better at crosswords!

    Thank you for your support. Have to go to library for internet so sorry guys for the delay in replying.

  • I am on lamotragine I cant fault it, don't get any side effects on it, had a healthy baby while taking it and managed to get my driving licence in 2006. I was even ok all the way through chemo and that does mess your body up. Good luck

  • Thank you Kiera49 for your positive reply. I have started on a titration dose of 25mg, so far it is affecting my sleep and am trying to determine best time to take it. I have a lot of seizures (though not the worst kind), and new types being added, so need this drug to improve my life. Thank you all for your support.

  • This for my husband is a wonder drug, no side effects or anything and the main thing has stopped his complex partial seizures and got a life back !

  • Hi

    I'm sorry to hear that you are having worries about your medication, this is normal.

    When I was first diagnosed they put me on epilim which after 2 years was told it's bad for you. They then put me on Lamotrigine which worked really well and managed to control my seizures with no side effects, after I had my 1st child my epilepsy got worse so they then added Keppra to my meds, unfortunately being on 2 different meds at the same time made me very tired and I had to give up work.

    I went to see my consultant and they weaned me off Lamotrigine whilst increasing the Keppra and I have been on Keppra ever since.

    I have been told that everytime someone has a seizure it does damage to the brain slightly so lots of seizures obviously are not good for you.

    In 2012 I lost 2 days of memory because seizures across those 2 days and to this day I still don't remember. On plus side though I have not had a seizure since 2012 and have not had any memory problems the only side effect of my meds is weight gain but not much I can do about that unfortunately.

    If you are concerned about your medication see your consultant and tell them your fears. I'm sure they will put your mind at ease.

    Good luck and let us know how you get on.

    Angie

  • I have had no side effects from the Lamotrigine. As for coming off it, my consultant is in the middle of phasing me off mine, happy that there is no further need for it. Personally, I would look at the epilepsy as being caused by original neurological problems rather than it causing problems itself.

You may also like...